Detection and Management of Acute Opioid Intoxication
Intoxication and overdose occurs when people take opioids:
- that their bodies are not used to or in in higher doses than they are tolerant to
- by routes not normally used (snorting, crushing, injecting)
- in combination with other medications (e.g., drugs that inhibit CYP3A4 and CNS depressants, especially alcohol or sedatives such as benzodiazepines).
Description of Opioid Intoxication:
Opioids can stop a person's breathing and, in rare cases, lead to heart rhythm abnormalities (QT prolongation and torsades de pointes).
The duration of action of opioids varies. Close monitoring is required when a person overdoses on long-acting opioids, especially methadone.
Early warning signs:
- drowsiness with "nodding off" or falling asleep when left alone for a few minutes
- conjunctival injection
Opioid intoxication should be suspected in patients presenting with the following clinical triad:
- depressed level of consciousness,
- respiratory depression, and
- pupillary miosis ("pin-point pupils"). However, pupillary miosis not always present.
Even if patients appear alert for brief moments, they must be monitored by a health professional as the progressive nature of overdose may lead to death, especially when patients fall asleep. Opioids prolong GI transit times, causing delayed and prolonged absorption of ingested opioids.
Note that if the person uses opioids orally or by snorting there will be no needle marks.
The diagnosis is based on clinical suspicion in a patient with a depressed level of consciousness and may be confirmed with the use of naloxone.
However, naloxone should be used cautiously to prevent the precipitated withdrawal.
Call Ontario Poison Control Centre for advice: Ontario Poison Centre (416) 813-5900 (local) or 1-800-268-9017
Provide supportive care:
- Support respiration: ABC ("Airway, Breathing and Circulation")
- Keep on side to prevent aspiration.
- Do not use naltrexone or buprenorphine to treat intoxication or overdose (will precipitate abrupt withdrawal).
- Exercise caution in mixed overdose settings especially when opioids are mixed with stimulants such as cocaine.
- Harm reduction: anti-overdose kits – naloxone doses.
Naloxone is best for diagnosis rather than an antidote except in dire emergencies.
Too much naloxone can precipitate withdrawal and lead to vomiting, agitation and discharge against medical advice.
"Renarcotization" might occur if the opioid has a longer duration than the naloxone. Duration of effect of opioids can be hours to days whereas the effects of naloxone wear off in minutes.
Naloxone infusion may be appropriate for methadone overdose.
Key safety issues for consideration
- Intoxication and overdose can be fatal, especially methadone overdose.
- Prevention: warn patients regarding the risks of overdose when starting opioids, when switching opioids and when relapsing after periods of detoxification (voluntary or involuntary) due to a loss of tolerance.
- Referral: consider opportunities to refer to addiction treatment for opioid dependence if necessary to prevent recurrence.
- Patients who are pregnant may require additional consideration or assessment. Please see Opioid Advice on Pregnancy and Neonatal Abstinence Syndrome for more information.
- Ensure that the patient takes medications as prescribed
- No unauthorized increases to the dose
- Note that if the individual is already asleep and is making an unusual or loud snoring sound, this may be a sign of overdose. Attempt to wake them and get them to an ER by calling 911.
- Watch for sedation, slurred speech, slowed breathing. If these signs are present, do not let them fall asleep and get them to an ER by calling 911.
Resources and Links
Important links and resources
Important Notice: This Opioid advice resource is intended to provide general information on prescription narcotics, and should be used for informational purposes only. This resource does not provide any medical diagnoses, symptom assessments or medical opinions for individual users.
The Opioid Advice series was produced in collaboration with the Ministry of Health and Long-Term Care.